Alert archive / Kansas / Flash Flood Warnings in 2014

Flash Flood Warning 2, NWS Goodland, KS

May 23, 2014Norton County, Kansas

NWS Goodland, KS issued this flash flood warning at May 23, 2014, 12:55 PM CDT for Norton County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2014, 12:55 PM CDT (17:55 UTC)
Expired
May 23, 2014, 4:00 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Norton County, KS

The radar

The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2014-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2014-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WGUS53 KGLD 231755
FFWGLD
KSC137-232100-
/O.NEW.KGLD.FF.W.0002.140523T1755Z-140523T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1255 PM CDT FRI MAY 23 2014

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN NORTON COUNTY IN NORTHWEST KANSAS...

* UNTIL 400 PM CDT

* AT 1253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. DOPPLER RADAR ESTIMATES RAINFALL RATES OF 3 TO 4      
  INCHES PER HOUR IN THE NORTHWEST PART OF THE COUNTY. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  REAGER.

LAT...LON 4000 9996 3983 9996 3983 10017 4000 10017

$$

DLF
1 follow-up statement
901 
WGUS73 KGLD 232053
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
253 PM MDT FRI MAY 23 2014

KSC137-232107-
/O.EXP.KGLD.FF.W.0002.000000T0000Z-140523T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTON KS-
353 PM CDT FRI MAY 23 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN NORTON
COUNTY WILL BE ALLOWED TO EXPIRE AT 300 PM MDT/400 PM CDT/...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4000 9996 3983 9996 3983 10017 4000 10017

$$

LUNDQUIST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 23, 12:15 PM CDT, 40 minutes earlier.

Area forecast discussion, May 23, 12:15 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1115 AM MDT FRI MAY 23 2014

.UPDATE...
ISSUED AT 955 AM MDT FRI MAY 23 2014

MADE ADJUSTMENTS TO POPS/WX GRIDS FOR THIS MORNING TO ACCOUNT FOR
CURRENT COVERAGE OF SHOWER/THUNDERSTORM ACTIVITY AND TO ADD
MENTION OF PATCHY FOG IN THE NORTHEAST PART OF THE CWA. STILL NOT
CONFIDENT ENOUGH TO MAKE MAJOR CHANGES TO FORECAST TODAY/TONIGHT
SHORT RANGE GUIDANCE WOULD INDICATE CONTINUED
SHOWERS/THUNDERSTORMS ACROSS MAINLY THE EASTERN HALF OF THE CWA.
A DRY SLOT IS CURRENTLY OVER NEW MEXICO WITH GOOD MOISTURE PLUME
ACROSS TX/OK AND SOUTHCENTRAL KANSAS. IF THE THE DRY SLOT WAS TO
WORK ITS WAY NORTHEAST INTO OUR WESTERN CWA WE COULD SEE CLEARING
AND OBVIOUSLY MUCH LOWER PRECIP CHANCES. THIS IS NOT FAVORED BY
CURRENT GUIDANCE...SO WILL NEED TO MONITOR THIS.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 325 AM MDT FRI MAY 23 2014

THE MAIN FEATURE TO FOCUS ON IS STILL THE UPPER LOW CENTER
CURRENTLY OVER EXTREME SOUTHERN CALIFORNIA THAT IS TAKING AN
EXTREMELY LONG TIME TO FINALLY LIFT OUT OF THE SOUTHWESTERN UNITED
STATES AND INTO THE SOUTHERN ROCKIES. AHEAD OF THIS LOW
CENTER...SOUTH TO SOUTHWEST FLOW ALOFT WILL CONTINUE TO SLING
DISTURBANCES UP OUT OF MEXICO...THROUGH WEST TEXAS...AND INTO THE
CENTRAL HIGH PLAINS REGION EACH DAY. FAVORABLE RETURN FLOW AROUND
THE SURFACE HIGH OVER THE EASTERN PLAINS AND MISSISSIPPI VALLEY
AREA WILL KEEP SURFACE DEWPOINTS MAINLY IN THE 50S TO LOWER 60S
TODAY AND INTO SATURDAY. WITH HIGH IN THE 70S TO LOWER 80S...THERE
WILL BE WEAK TO MODERATE INSTABILITY FOR THE DISTURBANCES TO WORK
WITH AND PRODUCE AT LEAST ISOLATED TO SCATTERED THUNDERSTORMS
EACH DAY. EXPECT THE POSSIBILITY AND COVERAGE OF THUNDERSTORMS TO
DECREASE SOMEWHAT EACH DAY AS A SURFACE LEE TROUGH BEGINS TO
DEEPEN AND TURN THE NEAR SURFACE FLOW MORE SOUTHWESTERLY WITH A
DECREASE IN DEWPOINTS ACROSS MAINLY THE WESTERN PORTIONS OF THE
FORECAST AREA. DRYER AIR WILL LEAD LESS INSTABILITY AND FEWER
THUNDERSTORMS BY SUNDAY. HAVE TENDED TO BASE MOST OF THE PRECIPITATION
AND THUNDERSTORM COVERAGE ON THE ECMWF...LESS SO THE NAM...EVEN
LESS OF THE GFS.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 325 AM MDT FRI MAY 23 2014

THE CLOSED UPPER LOW HAS SLOWED SLIGHTLY IN RECENT MODEL RUNS
ALTHOUGH MEDIUM RANGE MODELS REMAIN IN OVERALL GOOD AGREEMENT WITH
THE PLACEMENT AT THE START OF THE EXTENDED PERIOD. ON MONDAY MODEL
CONSENSUS IS FOR H5 LOW HEIGHT CENTER TO BE LOCATED NEAR THE NEW
MEXICO/COLORADO BORDER WITH DEEP MERIDIONAL FLOW OVER THE CENTRAL
HIGH PLAINS. DEEP MOISTURE WILL REMAIN IN PLACE WITH PW VALUES
AROUND OR ABOVE AN INCH. DECENT COVERAGE OF CONVECTION SHOULD ONCE
AGAIN OCCUR ON MONDAY WITH A MAXIMUM COINCIDENT WITH PEAK HEATING. A
CONSIDERABLE AMOUNT OF CONVECTIVE OVERTURNING FROM MULTIPLE DAYS OF
RELATIVELY SLOW MOVING CONVECTION WILL LIKELY CONTRIBUTE TO WEAKER
MID LEVEL LAPSE RATES AND THINNER CAPE PROFILES. THIS IN COMBINATION
WITH WEAK DEEP LAYER SHEAR SHOULD KEEP THE THREAT FOR SEVERE THREAT
MARGINAL AT BEST. AS OF NOW QPF AMOUNTS APPEAR TO BE IN THE 0.10 TO
0.25 INCH RANGE...WHICH IS IN LINE WITH LATEST WPC GUIDANCE. SLOW
STORM MOTIONS COULD RESULT IN LOCALLY HIGHER AMOUNTS.

THE UPPER LOW CONTINUES EASTWARD...POSSIBLE SLIGHTLY SLOWER THAN
CURRENTLY DEPICTED GIVEN TRENDS. SIGNIFICANT WEAKENING IS SHOWN BY
MID TO LATE WEEK ACROSS OKLAHOMA AND ARKANSAS. BY THIS TIME...UPPER
LEVEL RIDGING WILL BUILD INTO THE PLAINS REGION. A BROAD LOW LEVEL
THETA-E AXIS WILL REMAIN IN PLACE ACROSS THE PLAINS. RIDGING AND
WEAK SUBSIDENCE SHOULD BE ENOUGH TO LIMIT CONVECTION COVERAGE
WEDNESDAY AND THURSDAY TO SLIGHT/LOW CHANCE. TEMPERATURES WILL WARM
FROM NEAR NORMAL MONDAY WITH CLOUD COVER AND RAIN CHANCES TO ABOUT
10 DEGREES ABOVE NORMAL TOWARD LATE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1115 AM MDT FRI MAY 23 2014

SHOWERS AND THUNDERSTORMS CONTINUE TO STREAM NORTH ACROSS WESTERN
KS AND SW NEBRASKA. SHORT RANGE GUIDANCE AND RADAR/SATELLITE
TRENDS WOULD INDICATE BEST THUNDERSTORM COVERAGE SHOULD REMAIN
OVER KMCK...THOUGH I CANT RULE OUT PREVAILING SHOWERS AND VCTS AT
KGLD. PATCHY LOW STRATUS (MAINLY ASSOCIATED WITH SHOWER ACTIVITY)
CONTINUES TO LINGER OVER PARTS OF THE AREA...THOUG PREVAILING TRENDS
SHOULD BE TOWARDS VFR THROUGH THE AFTERNOON/EVENING.
SHOWER/THUNDERSTORM ACITIVITY IS EXPECTED TO DECREASE IN COVERAGE
TONIGHT...HOWEVER GOOD LOW LEVEL MOISTURE WILL HELP AID THE
DEVELPMENT OF STRATUS/FOG. STILL UNCERTAIN TO EXTENT AT EACH
TERMAINAL...SO OTHER THAN TRENDING CONDITIONS DOWN TOWARDS IFR BY
SUNRISE SATURDAY...I DIDN'T WANT TO GO QUITE AS LOW AS SOME
GUIDANCE WOULD INDICATE CONSIDERING THE LACK OF
AGREEMENT/UNCERTAINTY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...DR
SHORT TERM...LOCKHART
LONG TERM...RB
AVIATION...DR
Hazardous weather outlook, May 23, 11:33 AM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1033 AM MDT FRI MAY 23 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241515-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1033 AM MDT FRI MAY 23 2014 /1133 AM CDT FRI MAY 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN ACROSS PARTS OF
THE CENTRAL HIGH PLAINS REGION TODAY AND TONIGHT. WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED...BUT GIVEN THE RECENT RAINFALL
AND THE POTENTIAL FOR ADDITIONAL RAIN...THE POSSIBILITY EXISTS FOR
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WHILE NO WIDESPREAD SEVERE WEATHER IS EXPECTED...ISOLATED TO
SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS THE CENTRAL HIGH
PLAINS REGION EACH DAY THROUGH THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. ANY
PRECIPITATION REPORTS WOULD BE APPRECIATED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:48 PM CDTSpecial Weather StatementGLDGreeley27 min
May 22, 9:01 PM CDTSpecial Weather StatementGLDWichita29 min
May 22, 10:20 PM CDTSpecial Weather StatementGLDWallace20 min
May 23, 4:36 PM CDTSpecial Weather StatementGLDNorton84 min
May 23, 5:22 PM CDTSpecial Weather StatementGLDNorton68 min

Nearby

Flash Flood Warnings in Kansas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.